Treatments for Antibiotic-Associated Diarrhea

07 July, 2020
Antibiotic-associated diarrhea? If this has happened to you on more than one occasion, today, you’ll discover some ways to prevent it.

Usually, diarrhea is a symptom that indicates that you’re suffering from a disease. For example, gastroenteritis. Sometimes, it’s also a warning sign of possible food poisoning. Find out all about antibiotic-associated diarrhea.

However, many people go to see their doctor because an antibiotic is causing this symptom in them.

This is one of the reasons why you should always buy antibiotics with a prescription. As the article Basic concepts for the rational use of antibiotics in otorhinolaryngology points out, diarrhea is a side effect of some antibiotics such as aminoglycosides, clindamycin, macrolides, or penicillin.

These drugs are quite aggressive on the gastrointestinal system.

Why do antibiotics cause diarrhea?

The reasons why antibiotics can cause diarrhea is their own toxic effect on the intestine, as stated in the article Diarrhea caused by antibiotics.

However, the reason lies in that these types of drugs alter the intestinal flora, causing the reduction of beneficial bacteria, and others, such as the bacterium Clostridium difficile, to multiply, causing diarrhea.

Clostridium difficile bacteria.

However, you can analyze many components in antibiotics to know the possibilities you have of suffering diarrhea if you consume them. These elements, some of which we already mentioned above, are clindamycin, ampicillin, amoxicillin, and cephalosporins.

To get an accurate diagnosis that the antibiotics are causing your diarrhea, it’s important to go and see your doctor so that they can request the adequate tests. These consist of undergoing a stool analysis and, in the most severe cases, a colonoscopy.

Read on to learn more: Chronic and Acute Diarrhea: Causes and Treatment

Symptoms and possible treatments

Although diarrhea can be a symptom derived from antibiotics, which can affect both children and adults and the elderly, it’s much more common in the elderly.

In fact, diarrhea often occurs in people who’ve just had an abdominal operation or who don’t follow a very healthy diet. Below, discover the symptoms that are associated with antibiotic intake:

  • Liquid and frequent stools
  • In the most severe cases, the stools may have blood
  • Acute abdominal pain
  • Fever and general malaise
  • Dehydration

Older people who are taking antibiotics and have these symptoms should see a doctor. The reason why is that, in severe cases, dehydration that can lead to death may not occur, but rather a bowel perforation that requires immediate surgical intervention.

Treatment

A person who suffers from antibiotic-associated diarrhea should follow their doctor’s advice. If the situation isn’t considered a serious one, then the doctor will start a follow-up that won’t, at any time, consist of stopping the consumption of antibiotics.

In other cases, the doctor may recommend the substitution of the prescribed drug.

An old woman at the doctor.

What if the diarrhea is severe? You can try to change the antibiotic. However, in extreme cases, doctors recommend the patient to stop taking it and even take anti-diarrheal medications.

You mustn’t forget to follow your doctor’s dietary instructions and hydrate constantly, always having a bottle of water nearby. Consuming probiotics may also prove helpful in these cases.

This article may interest you: 6 Foods that You Should Avoid When You Have Diarrhea

Prevention

To prevent antibiotic-associated diarrhea, it’s essential to avoid self-medication. In fact, in many countries, it’s prohibited to sell customers these drugs unless they have a medical prescription.

Therefore, you should always go to your doctor if you aren’t feeling well, instead of self-medicating.

If you’re in contact with someone who has diarrhea, you must prevent the spread. The best way to do this is by washing your hands after touching the affected person. If you work in a health institution, it’s essential for you to use gloves.

Have you ever been diagnosed with antibiotic-associated diarrhea? Do you usually self-medicate? We hope this article allowed you to be more aware of the need to go to the doctor, instead of taking measures that may put your gastrointestinal health at risk without first consulting a professional.

  • Bustos, S. P., & Chamorro, J. F. V. (2018). Probióticos en diarrea aguda, asociada a antibióticos y nosocomial: evidencia en pediatría. Revista Colombiana de Gastroenterología33(1), 41-48.
  • Ecker, L., Ochoa, T. J., Vargas, M., Del Valle, L. J., & Ruiz, J. (2013). Preferencias de uso de antibióticos en niños menores de cinco años por médicos de centros de salud de primer nivel en zonas periurbanas de Lima, Perú. Revista Peruana de Medicina Experimental y Salud Pública30(2), 181-189.
  • Poma Gálvez, Jonnathan. (2012). Diarrea disenterica en niños: el uso de antibioticos según la encuesta demográfica y de salud familiar – Endes 2011. Revista de Gastroenterología del Perú32(4), 429. Recuperado en 11 de marzo de 2019, de http://www.scielo.org.pe/scielo.php?script=sci_arttext&pid=S1022-51292012000400015&lng=es&tlng=es.